Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 147, NWS Cheyenne, WY

August 17, 2020Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 17, 2020, 4:13 PM MDT for Dawes County, Nebraska. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2020, 4:13 PM MDT (22:13 UTC)
Expired
Aug 17, 2020, 4:45 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 150 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:15 PM MDTHAIL 1.54 E Chadron, NEPUBLIC REPORTS ESTIMATED WINDS OF 60MPH AND HAIL UP TO THE SIZE OF PING PONGS. DAMAGE TO PROPERTY CROP ALSO NOTED.
Aug 17, 4:35 PM MDTHAIL 15 Se Chadron, NECORRECTS PREVIOUS HAIL REPORT FROM 5 SE CHADRON.
Aug 17, 4:40 PM MDTTSTM WND DMG1 Sw Chadron, NECHADRAD RADIO REPORTING POWER OUTAGES TO 450 CUSTOMERS FROM NEBRASKA PUBLIC POWER DISTRICT IN SOUTHWEST PART OF CHADRON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WUUS55 KCYS 172213
SVRCYS
NEC045-172245-
/O.NEW.KCYS.SV.W.0147.200817T2213Z-200817T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
413 PM MDT Mon Aug 17 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dawes County in the Panhandle of Nebraska...

* Until 445 PM MDT.

* At 413 PM MDT, a severe thunderstorm was located 9 miles southeast
  of Chadron, moving southeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Chadron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4279 10306 4291 10298 4285 10279 4279 10279
      4278 10277 4254 10278
TIME...MOT...LOC 2213Z 299DEG 35KT 4277 10283 

HAIL...1.50IN
WIND...60MPH
 
$$

Claycomb
1 follow-up statement
009 
WWUS55 KCYS 172224
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
424 PM MDT Mon Aug 17 2020

NEC045-172245-
/O.CON.KCYS.SV.W.0147.000000T0000Z-200817T2245Z/
Dawes NE-
424 PM MDT Mon Aug 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHEASTERN DAWES COUNTY...

At 423 PM MDT, a severe thunderstorm was located 7 miles southeast of
Chadron, moving southeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Chadron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4279 10305 4291 10297 4285 10279 4279 10279
      4278 10277 4255 10278
TIME...MOT...LOC 2223Z 309DEG 15KT 4277 10288 

HAIL...1.50IN
WIND...60MPH
 
$$

Claycomb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:49 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 17, 2:49 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
249 PM MDT Mon Aug 17 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 215 PM MDT Mon Aug 17 2020

Latest visible/radar imagery was showing some convection
developing south of the Wyoming/Colorado border as of 2015z.
Meanwhile, there is some cumulus congestus over central and
eastern Laramie county, and the southern panhandle. Would not be
surprised if an isolated thunderstorm or two develops in this
region this afternoon and evening. Not anticipating anything to
become severe in this region, due to limited SBCAPE less than
500j/kgIn addition, there is some convection trying get going
along the Pine Ridge in the northern Panhandle and southern
Niobrara county. The Nebraska panhandle still stands a chance of
seeing a couple of severe storms this afternoon based on SBCAPE
around 500j/kg in the -10 to -30 deg C layer, and effective shear
values around 35kts. The bulk of these storms will move southeast
at around 10kts, unless it becomes enhanced by storm scale
dynamics and becomes altered, due to enhanced inflow. The rest of
the evening should be fairly quiet due to the influence of the
upper level ridge.

We will need to keep an eye tomorrow for the potential for subtle
shortwaves moving through the northwest flow regime. The NAM/GFS
are both hinting and some subtle speed maxes moving through
northeast Wyoming tomorrow afternoon. These speed maxes may induce
some some surface based wind shift across the northern panhandle
and Converse/Niobrara counties tomorrow afternoon. As a result, it
could trigger some more convection along the Pine Ridge. It may
also be a bit breezy as well. Therefore, we will need to keep
watch for near critical fire weather conditions. We will keep
most of the precip. chances on the northern fringes of the CWA
tomorrow. We may also see some isolated convection on Wednesday,
but not looking at any severe potential at this point, due to
limited SBCAPE.

.LONG TERM...(Wednesday Night - Sunday)
Issued at 302 AM MDT Mon Aug 17 2020

Weather across the CWA will be dominated mainly by the upper high
which will remain over the desert southwest through the weekend.
A few impulses will ride over the top of the high and drop se over
the region Weds and Thursday and bring the best chances for some
afternoon and evening showers and storms. Friday through the
weekend looks to be drier with convection more isolated as the
upper high strengthens a bit and centers over the 4 corners area.
Temperatures remaining above seasonal averages with little changes
day to day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1143 AM MDT Mon Aug 17 2020

All Wyoming and Nebraska Panhandle sites remain in VFR conditions
for this period. A high pressure system keeps the Wyoming sites
hot and dry. Isolated thunderstorms may reduce visibility
temporarily at KSNY today around 0Z and it is possible a stray
shower may arrive at KCYS around 22Z. Although there is a MRGL
risk of thunderstorm across the panhandle, models and confidence
are focused on KSNY receiving thunderstorms today. All TAF sites
in the Nebraska Panhandle will receive strong wind gust up to
20-30kts. Otherwise mostly clear skies across the Wyoming region
and FEW to SCT cloud bases around 10 thousand feet for the
Nebraska Panhandle.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Mon Aug 17 2020

Very low afternoon humidities will persist through the week under
the influence of the upper level ridge resulting in near critical
fire weather conditions. We are a little concerned about Fire
Weather Zone 301 reaching Red Flag conditions tomorrow, but this
will be highly dependent on cloud cover. The models are showing
some decent mixing during the early afternoon, especially with a
speed max moving through that region. Later shifts may need to
evaluate further for any Fire Weather Watch or Red Flag Warnings.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...RE
AVIATION...AW
FIRE WEATHER...REC
Hazardous weather outlook, Aug 17, 11:51 AM MDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1151 AM MDT Mon Aug 17 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>119-181200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1151 AM MDT Mon Aug 17 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a small chance for a rogue thunderstorm or two to develop
in the Nebraska panhandle this afternoon. If these storms do
materialize, then they could produce hail up to quarter size and
gusty winds as they move southeast.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated showers and thunderstorms are possible through the
period. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 17, 4:09 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Mon Aug 17 2020

NEZ002-172300-
Dawes NE-
409 PM MDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Dawes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4259 10277 4278 10307 4294 10298 4289 10279
      4279 10279 4278 10277
TIME...MOT...LOC 2208Z 292DEG 13KT 4283 10293

Wills

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:09 PM MDTSpecial Weather StatementCYSDawes51 min
Aug 17, 4:38 PM MDTSevere Thunderstorm WarningCYSDawes37 min
Aug 17, 5:10 PM MDTSevere Thunderstorm WarningCYSDawes35 min
Aug 17, 5:24 PM MDTAreal Flood AdvisoryCYSBox Butte, Dawes3 hr
Aug 17, 5:35 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.